Browse

You are looking at 1 - 4 of 4 items for :

  • Altered level of consciousness x
  • Condition/ Syndrome x
  • United Kingdom x
Clear All
Open access

Seong Keat Cheah, David Halsall, Peter Barker, John Grant, Abraham Mathews, Shyam Seshadri and Singhan Krishnan

Summary

A frail 79-year-old lady with dementia presented with a 2-year history of frequent falls. Recurrent hypoglycaemic episodes were diagnosed and treated with continuous glucose infusion in multiple hospital admissions. Hypoadrenalism and hypothyroidism were ruled out. Whilst hypoglycaemic (blood glucose 1.6 mmol/L), both plasma C-peptide and proinsulin concentrations, were inappropriately elevated at 4210 pmol/L (174–960) and >200 pmol/L (0–7) respectively with plasma insulin suppressed at 12 pmol/L (0–180). Whilst reported cases of proinsulinoma are typically pancreatic in origin, radiological investigations of the pancreas in this patient did not identify abnormalities. Unexpectedly contrast CT identified a heterogeneously enhancing mass (6.6 cm) at the lower pole of the left kidney consistent with renal cell carcinoma. Non-islet cell tumour-induced hypoglycaemia has been associated with renal malignancy; however, a serum IGF2:IGF1 ratio measured at <10 effectively excludes this diagnosis. Concomitantly on the CT, extensive peripherally enhancing heterogeneous mass lesions in the liver were identified, the largest measuring 12 cm. A palliative approach was taken due to multiple comorbidities. On post-mortem, the kidney lesion was confirmed as clear cell renal carcinoma, whilst the liver lesions were identified as proinsulin-secreting neuroendocrine tumours. In conclusion, the diagnosis of proinsulinoma can be missed if plasma proinsulin concentration is not measured at the time of hypoglycaemia. In this case, the plasma insulin:C-peptide ratio was too high to be accounted for by the faster relative clearance of insulin and was due to proinsulin cross-reactivity in the C-peptide assay. In addition, the concomitant malignancy proved to be a challenging red herring.

Learning points:

  • Even in non-diabetics, hypoglycaemia needs to be excluded in a setting of frequent falls. Insulin- or proinsulin-secreting tumours are potentially curable causes.

  • Whilst investigating spontaneous hypoglycaemia, if plasma insulin concentration is appropriate for the hypoglycaemia, it is prudent to check proinsulin concentrations during the hypoglycaemic episode.

  • Proinsulin cross-reacts variably with C-peptide and insulin assays; the effect is method dependent. In this case, the discrepancy between the insulin and C-peptide concentrations was too great to be accounted for by the faster relative clearance of insulin, raising the suspicion of assay interference. The C-peptide assay in question (Diasorin liaison) has been shown to be 100% cross reactive with proinsulin based on spiking studies with a proinsulin reference preparation.

  • Whilst reported cases of proinsulinoma and 99% of insulinomas are of pancreatic origin, conventional imaging studies (CT, MRI or ultrasound) fail to detect neuroendocrine tumours <1 cm in 50% of cases.

  • The concomitant renal mass identified radiologically proved to be a red herring.

  • In view of the rarity of proinsulinoma, no conclusive association with renal cell carcinoma can be established.

Open access

Natasha Shrikrishnapalasuriyar, Mirena Noyvirt, Philip Evans, Bethan Gibson, Elin Foden and Atul Kalhan

A 54-year-old woman was admitted to hospital with a presumed allergic reaction to a single dose of amoxicillin given for a suspected upper respiratory tract infection. She complained of chest tightness although there was no wheeze or stridor. On examination, she was pyrexial, tachycardic, hypertensive and had a diffuse mottled rash on her lower limbs. Her initial investigations showed raised inflammatory markers. She was treated in the intensive care for a presumed anaphylactic reaction with an underlying sepsis. Further investigations including CT head and CSF examination were unremarkable; however, a CT abdomen showed a 10 cm heterogeneous right adrenal mass. Based on review by the endocrine team, a diagnosis of pheochromocytoma crisis was made, which was subsequently confirmed on 24-h urinary metanephrine measurement. An emergency adrenalectomy was considered although she was deemed unfit for surgery. Despite intensive medical management, her conditioned deteriorated and she died secondary to multi-organ failure induced by pheochromocytoma crisis.

Learning points:

  • Pheochromocytoma have relatively higher prevalence in autopsy series (0.05–1%) suggestive of a diagnosis, which is often missed.

  • Pheochromocytoma crisis is an endocrine emergency characterized by hemodynamic instability induced by surge of catecholamines often precipitated by trauma and medications (β blockers, general anesthetic agents, ephedrine and steroids).

  • Pheochromocytoma crisis can mimic acute coronary syndrome, cardiogenic or septic shock.

  • Livedo reticularis can be a rare although significant cutaneous marker of underlying pheochromocytoma crisis.

Open access

Usman Javaid, Vikram Lal, Catherine Napier, Alison Burbridge and Richard Quinton

Hypogonadal men may experience intense vasomotor symptoms, and vasomotor sweating can occasionally be associated with profound fluid losses. We describe a 37-year-old male, who exhibited persistent hypovolaemic hypernatraemia that was challenging to treat despite a continuous high fluid input (>4–5 L/day). He was noted to have drenching sweats and normochromic anaemia. He had recent traumatic head injury, which resulted in neurocognitive dysfunction, so pituitary function tests were done which showed primary hypogonadism. After exclusion of all other possible causes of excess sweating, hypernatraemia and anaemia, a trial of testosterone therapy was instituted. Sweating dramatically ceased within hours of his first testosterone injection, hydration status normalised within days and anaemia and neurocognitive function progressively improved with continued testosterone replacement. This case demonstrates how, in a susceptible individual, hypovolaemic hypernatraemia can arise from insensible cutaneous fluid loss through eccrine sweating, mediated by vasomotor symptoms of untreated hypogonadism. Although this scenario has not been described in the literature, we felt it needed to be shared with the wider medical community because of how the diagnosis and treatment utterly transformed this patient’s functional status and outcome.

Learning points:

  • Hypogonadal men may experience intense vasomotor symptoms and vasomotor sweating can occasionally be associated with profound fluid losses.

  • Whether or not there is also hyperosmolar hypernatraemia, clinicians should always consider the possibility of underlying hypogonadism in men with normocytic anaemia and excessive sweating.

  • Androgen (testosterone) replacement in hypogonadal men can have a dramatic effect on vasomotor sweating and hot flushes.

Open access

Niki Margari and Simon Page

Summary

A 56-year-old man was brought to the Emergency Department after being found collapsed at his office with a reduced level of consciousness. From clinical examination and initial investigations, he was diagnosed as having bacterial meningitis and was promptly commenced on empirical i.v. antibiotics. Computed tomography of the brain revealed a parenchymal mass at the base of the skull and subsequent magnetic resonance imaging of the head 4 days later confirmed a large soft tissue mass, which extended through to the cavernous sinus. Examination of the cerebrospinal fluid (CSF) following lumbar puncture confirmed pneumococcal meningitis and antibiotics were continued for 2 weeks in total. During the admission, hormone profiling revealed a grossly elevated prolactin. When coupled with the initial results of the brain imaging, this result helped to confirm a macroprolactinoma that was invading the postnasal space. A final diagnosis of pneumococcal meningitis secondary to invading prolactinoma was made. The patient was started on cabergoline and was followed up in the outpatient clinic upon discharge. He made a full recovery from the meningitis. Over the next few months, prolactin levels returned to be normal and the prolactinoma shrank significantly in size. The patient remains on cabergoline that will most likely be continued indefinitely.

Learning points

  • Bacterial meningitis is a rare first presentation of pituitary macroprolactinoma.

  • Patients with invasive macroprolactinoma do not always present with CSF leakage.

  • Prompt treatment with antibiotics and a dopamine agonist is of great importance for a favourable outcome.

  • Close monitoring of the patient for signs of raised intracranial pressure is essential in the management of macroprolactinoma.

  • Note the risk of CSF leakage after initiation of dopamine agonist therapy irrespective of concomitant meningitis in macroprolactinoma.